The numerical solution of nonlinear generalized Benjamin–Bona–Mahony–Burgers and regularized long-wave equations via the meshless method of integrated radial basis functions

Abstract

In this paper, a numerical technique is proposed for solving the nonlinear generalized Benjamin–Bona–Mahony–Burgers and regularized long-wave equations. The used numerical method is based on the integrated radial basis functions (IRBFs). First, the time derivative has been approximated using a finite difference scheme. Then, the IRBF method is developed to approximate the spatial derivatives. The two-dimensional version of these equations is solved using the presented method on different computational geometries such as the rectangular, triangular, circular and butterfly domains and also other irregular regions. The aim of this paper is to show that the integrated radial basis function method is also suitable for solving nonlinear partial differential equations. Numerical examples confirm the efficiency of the proposed scheme.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15
Fig. 16
Fig. 17
Fig. 18
Fig. 19
Fig. 20
Fig. 21

References

  1. 1.

    Abbasbandy S, Shirzadi A (2010) The first integral method for modified Benjamin–Bona–Mahony equation. Commun Nonlinear Sci Numer Simul 15:1759–1764

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Abdollahzadeh M, Hosseini M, Ghanbarpour M, Kashani S (2011) Exact travelling solutions for Benjamin–Bona–Mahony–Burgers equations by \( \frac{G}{G^{\prime }} \)—expansion method. Int J Appl Math Comput 3:70–76

    Google Scholar 

  3. 3.

    Abdulloev KO, Bogolubsky IL, Makhankov VG (1976) One more example of inelastic soliton interaction. Phys Lett 56A:427–428

    MathSciNet  Google Scholar 

  4. 4.

    Achouri T, Ayadi M, Omrani K (2009) A fully Galerkin method for the damped generalized regularized long-wave (DGRLW) equation. Numer Methods Part Differ Equ 25:668–684

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Achouri T, Khiari N, Omrani K (2006) On the convergence of difference schemes for the Benjamin–Bona–Mahony (BBM) equation. Appl Math Comput 182:999–1005

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Achouri T, Omrani K (2010) Application of the homotopy perturbation method to the modified regularized long-wave equation. Numer Methods Part Differ Equ 26(2):399–411

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Anderson JD, Wendt J (1995) Computational fluid dynamics, vol 206. McGraw-Hill, New York

    Google Scholar 

  8. 8.

    Bona JL, Bryant PJ (1973) A mathematical model for long waves generated by wave makers in nonlinear dispersive systems. Proc Camb Philos Soc 73:391–405

    MATH  Google Scholar 

  9. 9.

    Bhardwaj D, Shankar R (2000) A computational method for regularized long wave equation. Comput Math Appl 40:1397–1404

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Dag I, Dogan A, Saka B (2003) B-spline collocation methods for numerical solutions of the RLW equation. Int J Comput Math 80:743–757

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Dag I, Ozer MN (2001) Approximation of the RLW equation by the least square cubic B-spline finite element method. Appl Math Model 25:221–231

    MATH  Google Scholar 

  12. 12.

    Dehghan M, Abbaszadeh M, Mohebbi A (2014) The numerical solution of nonlinear high dimensional generalized Benjamin–Bona–Mahony–Burgers equation via the meshless method of radial basis functions. Comput Math Appl 68:212–237

    MathSciNet  MATH  Google Scholar 

  13. 13.

    Dehghan M, Abbaszadeh M, Mohebbi A (2015) The use of interpolating element-free Galerkin technique for solving 2D generalized Benjamin-Bona–Mahony–Burgers and regularized long-wave equations on non-rectangular domains with error estimate. J Comput Appl Math 286:211–231

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Dehghan M, Abbaszadeh M (2018) The space-splitting idea combined with local radial basis function meshless approach to simulate conservation laws equations. Alex Eng J 57(2):1137–1156

    Google Scholar 

  15. 15.

    Dehghan M (2006) Finite difference procedures for solving a problem arising in modeling and design of certain optoelectronic devices. Math Comput Simul 71(1):16–30

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Dehghan M, Salehi R (2011) The solitary wave solution of the two-dimensional regularized long-wave equation in fluids and plasmas. Comput Phys Commun 182:2540–2549

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Dehghan M, Shokri A (2007) A numerical method for two-dimensional Schrodinger equation using collocation and radial basis functions. Comput Math Appl 54:136–146

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Esen A, Kutluay S (2006) Application of a lumped Galerkin method to the regularized long wave equation. Appl Math Comput 174:833–845

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Fasshauer GE (2007) Meshfree approximation methods with MATLAB, vol 6. World Scientific, Singapore

    Google Scholar 

  20. 20.

    Fasshauer GE (2012) Mike McCourt, stable evaluation of Gaussian RBF interpolants. SIAM J Sci Comput 34(2):A737–A762

    MATH  Google Scholar 

  21. 21.

    Ganji ZZ, Ganji DD, Bararnia H (2009) Approximate general and explicit solutions of nonlinear BBMB equations by Exp-function method. Appl Math Model 33:1836–1841

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Ghiloufi A, Rouatbi A, Omrani K (2018) A new conservative fourth-order accurate difference scheme for solving a model of nonlinear dispersive equations. Math Methods Appl Sci 41(13):5230–5253

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Ghiloufi A, Omrani K (2018) New conservative difference schemes with fourth-order accuracy for some model equation for nonlinear dispersive waves. Numer Methods Part Differ Equ 34(2):451–500

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Gomez CA, Salas AH, Frias BA (2010) New periodic and soliton solutions for the generalized BBM and BBM-Burgers equations. Appl Math Comput 217:1430–1434

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Guo PF, Zhang LW, Liew KM (2014) Numerical analysis of generalized regularized long wave equation using the element-free KP-Ritz method. Appl Math Comput 240:91–101

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Guo C, Fang S (2012) Optimal decay rates of solutions for a multi-dimensional generalized Benjamin–Bona–Mahony equation. Nonlinear Anal Theor Appl 75:3385–3392

    MATH  Google Scholar 

  27. 27.

    Ho PL, Le CV, Tran-Cong T (2018) Limit state analysis of reinforced concrete slabs using an integrated radial basis function based mesh-free method. Appl Math Model 53:1–11

    MATH  Google Scholar 

  28. 28.

    Ho PL, Le CV, Tran-Cong T (2016) Displacement and equilibrium mesh-free formulation based on integrated radial basis functions for dual yield design. Eng Anal Bound Elem 71:92–100

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Huang Z (2002) On Cauchy problems for the RLW equation in two space dimensions. Appl Math Mech 23:159–164

    MathSciNet  Google Scholar 

  30. 30.

    Kadri T, Khiari N, Abidi F, Omrani K (2008) Methods for the numerical solution of the Benjamin–Bona–Mahony–Burgers equation. Numer Methods Part Differ Equ 24(6):1501–1516

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Kawahara T, Araki K, Toh S (1992) Interactions of two-dimensionally localized pulses of the regularized-long-wave equation. Phys D 59:79–89

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Labidi M, Omrani K (2011) Numerical simulation of the modified regularized long wave equation by he’s variational iteration method. Numer Methods Part Differ Equ 27:478–489

    MathSciNet  MATH  Google Scholar 

  33. 33.

    Noor MA, Noor KI, Waheed A, Al-Said EA (2011) Some new solitonary solutions of the modified Benjamin–Bona–Mahony equation. Comput Math Appl 62:2126–2131

    MathSciNet  MATH  Google Scholar 

  34. 34.

    Machado JAT, Baleanu D, Luo ACJ (2014) Discontinuity and complexity in nonlinear physical systems. Springer, Dordrecht

    Google Scholar 

  35. 35.

    Mai-Duy N, Tran-Cong T (2008) A multidomain integrated radial basis function collocation method for elliptic problems. Numer Methods Part Differ Equ 24(5):1301–1320

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Mai-Duy N (2017) Compact approximation stencils based on integrated flat radial basis functions. Eng Anal Bound Elem 74:79–87

    MathSciNet  MATH  Google Scholar 

  37. 37.

    Mai-Duy N (2014) A compact 9 point stencil based on integrated RBFs for the convection-diffusion equation. Appl Math Model 38(4):1495–1510

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Mai-Duy N, Tran-Cong T (2011) Compact local integrated-RBF approximations for second-order elliptic differential problems. J Comput Phys 230(12):4772–4794

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Mai-Duy N, Tanner RI (2007) A collocation method based on one-dimensional RBF interpolation scheme for solving PDEs. Int J Numer Methods Heat Flow 17(2):165–186

    MathSciNet  MATH  Google Scholar 

  40. 40.

    Omrani K, Ayadi M (2008) Finite difference discretization of the Benjamin–Bona–Mahony–Burgers equation. Numer Methods Part Differ Equ 24(1):239–248

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Omrani K (2006) The convergence of fully discrete Galerkin approximations for the Benjamin–Bona–Mahony (BBM) equation. Appl Math Comput 180:614–621

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Peregrine DH (1966) Calculations of the development of an undular bore. J Fluid Mech 25(2):321–330

    MathSciNet  Google Scholar 

  43. 43.

    Powell MJD (1992) The theory of radial basis function approximation. Clarendon, Oxford

    Google Scholar 

  44. 44.

    Qinghua X, Zheng CZ (2012) Degenerate boundary layer solutions to the generalized Benjamin–Bona–Mahony–Burgers equation. Acta Math Sci 32:1743–1758

    MathSciNet  MATH  Google Scholar 

  45. 45.

    Raslan KR (2005) A computational method for the regularized long wave equation. Appl Math Comput 167:1101–1118

    MathSciNet  MATH  Google Scholar 

  46. 46.

    Roshan T (2012) A Petrov–Galerkin method for solving the generalized regularized long wave (GRLW) equation. Comput Math Appl 63:943–956

    MathSciNet  MATH  Google Scholar 

  47. 47.

    Rouatbi A, Rouis M, Omrani K (2017) Numerical scheme for a model of shallow water waves in (2 + 1)-dimensions. Comput Math Appl 8(74):1871–1884

    MathSciNet  MATH  Google Scholar 

  48. 48.

    Rouatbi A, Achouri T, Omrani K (2018) High-order conservative difference scheme for a model of nonlinear dispersive equations. Comput Appl Math 37(4):4169–4195

    MathSciNet  MATH  Google Scholar 

  49. 49.

    Rouatbi A, Omrani K (2017) Two conservative difference schemes for a model of nonlinear dispersive equations. Chaos Solitons Fractals 104:516–530

    MathSciNet  MATH  Google Scholar 

  50. 50.

    Saka B, Dag I (2004) A Dogan Galerkin method for the numerical solution of the RLW equation using quadratic B-spline. Int J Comput Math 81:727–739

    MathSciNet  Google Scholar 

  51. 51.

    Sarra SA (2012) A local radial basis function method for advection diffusion reaction equations on complexly shaped domains. Appl Math Comput 218:9853–9865

    MathSciNet  MATH  Google Scholar 

  52. 52.

    Sarra SA (2014) Regularized symmetric positive definite matrix factorizations for linear systems arising from RBF interpolation and differentiation. Eng Anal Bound Elem 44:76–86

    MathSciNet  MATH  Google Scholar 

  53. 53.

    Sarra SA (2011) Radial basis function approximation methods with extended precision floating point arithmetic. Eng Anal Bound Elem 35:68–76

    MathSciNet  MATH  Google Scholar 

  54. 54.

    Sarra SA (2005) Adaptive radial basis function methods for time dependent partial differential equations. Appl Numer Math 54:79–94

    MathSciNet  MATH  Google Scholar 

  55. 55.

    Sarra SA, Kansa EJ (2009) Multiquadric radial basis function approximation methods for the numerical solution of partial differential equations. Adv Comput Mech 2:2

    Google Scholar 

  56. 56.

    Sarra SA (2006) Integrated multiquadric radial basis function approximation methods. Comput Math Appl 51:1283–1296

    MathSciNet  MATH  Google Scholar 

  57. 57.

    Shokri A, Dehghan M (2010) A meshless method using the radial basis functions for numerical solution of the regularized long wave equation. Numer Methods Part Differ Equ Int J 26(4):807–825

    MathSciNet  MATH  Google Scholar 

  58. 58.

    Shu CW, Wu YL (2007) Integrated radial basis functions-based differential quadrature method and its performance. Int J Numer Methods Fluids 5(6):969–984

    MATH  Google Scholar 

  59. 59.

    Xiao Q, Zhao H (2013) Nonlinear stability of generalized Benjamin–Bona–Mahony–Burgers shock profiles in several dimensions. J Math Anal Appl 406:165–187

    MathSciNet  MATH  Google Scholar 

  60. 60.

    Yin H, Hu J (2010) Exponential decay rate of solutions toward traveling waves for the Cauchy problem of generalized Benjamin–Bona–Mahony–Burgers equations. Nonlinear Anal Theory Methods Appl 73:1729–1738

    MathSciNet  MATH  Google Scholar 

  61. 61.

    Wang T, Zhang L, Chen F (2007) Conservative schemes for the symmetric regularized long wave equations. Appl Math Comput 190:1063–1080

    MathSciNet  MATH  Google Scholar 

  62. 62.

    Zhang L (2005) A finite difference scheme for generalized regularized long-wave equation. Appl Math Comput 168:962–972

    MathSciNet  MATH  Google Scholar 

  63. 63.

    Zheng-hong H (2002) On Cauchy problems for the RLW equation in two space dimensional. Appl Math Mech 23:169–177

    Google Scholar 

Download references

Acknowledgements

The authors thank the anonymous reviewers for their constructive comments and suggestions.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Mehdi Dehghan.

Additional information

Publisher's note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Appendix

Appendix

Since we used the IRBF method, only the time variable is discretized by the following difference scheme:

$$\begin{aligned}&\frac{U^{n+1} - U^{n}}{\hbox {d}t} - \frac{\Delta U^{n+1} - \Delta U^{n}}{\hbox {d}t} - \frac{\Delta U^{n+1} + \Delta U^{n}}{2}\nonumber \\&\quad + \frac{\nabla \cdot U^{n+1} + \nabla \cdot U^{n}}{2} -\nabla \cdot (F(U^n))=0, \end{aligned}$$
(5.1)

we replace \( U^{n+1} \) in Eq. (5.1) with Taylor series expansions as follows:

$$\begin{aligned} U^{n+1}=U^{n}+\hbox {d}t U_{t}^{n} + \frac{\hbox {d}t^2}{2!} U_{tt}^{n}+\frac{\hbox {d}t^3}{3!} U_{ttt}^{n} +\cdots . \end{aligned}$$
(5.2)

Substituting Eq. (5.2) into Eq. (5.1), we have

$$\begin{aligned} \begin{aligned}&\frac{1}{\hbox {d}t}\left( U^{n}+\hbox {d}t U_{t}^{n} + \frac{\hbox {d}t^2}{2!} U_{tt}^{n}+\frac{\hbox {d}t^3}{3!} U_{ttt}^{n} +\dots -U^{n}\right) \\&\quad -\frac{1}{\hbox {d}t}\left( U_{xx}^{n}+\hbox {d}t U_{txx}^{n} + \frac{\hbox {d}t^2}{2!}U_{ttxx}^{n}\right. \\&\quad \left. +\frac{\hbox {d}t^3}{3!} U_{tttxx}^{n} +\dots -U_{xx}^{n}\right) \\&\quad -\frac{1}{2}\left( U_{xx}^{n}+\hbox {d}t U_{txx}^{n} + \frac{\hbox {d}t^2}{2!} U_{ttxx}^{n}+\frac{\hbox {d}t^3}{3!} U_{tttxx}^{n} +\dots +U_{xx}^{n}\right) \\&\quad +\frac{1}{2}\left( U_{x}^{n}+\hbox {d}t U_{tx}^{n} + \frac{\hbox {d}t^2}{2!} U_{ttx}^{n}\right. \\&\quad \left. +\frac{\hbox {d}t^3}{3!} U_{tttx}^{n} +\dots +U_{x}^{n}\right) -\nabla .\left( F\left( U^n\right) \right) =0. \end{aligned} \end{aligned}$$
(5.3)

Rearranging Eq. (5.3), we obtain

$$\begin{aligned}&U_{t}^{n}-U_{txx}^{n}-U_{xx}^n+U_{x}^{n}-(F(U^{n}))_x\\&\quad =\frac{\hbox {d}t}{2!} U_{tt}^{n}+U_{txx}^{n}+\frac{\hbox {d}t}{2} U_{txx}^{n}+\frac{\hbox {d}t}{2} U_{tx}^{n}+\cdots , \end{aligned}$$

where

$$\begin{aligned} \hbox {LHS}:= U^{n}-U_{txx}^{n}-U_{xx}^n+U_{x}^{n}-(F(U^{n}))_x, \end{aligned}$$

and

$$\begin{aligned} \hbox {RHS}:=\frac{\hbox {d}t}{2!} U_{tt}^{n}+\frac{\hbox {d}t}{2} U_{tx}^{n}+U_{txx}^{n}+\frac{\hbox {d}t}{2} U_{txx}^{n}+\frac{\hbox {d}t}{2!} U_{ttxx}^{n}+\cdots . \end{aligned}$$

Substituting \( U_{tt}^{n}-U_{ttxx}^{n}=U_{txx}^{n}-U_{tx}^{n} \) in RHS, we have

$$\begin{aligned}&\hbox {RHS}:=\frac{\hbox {d}t}{2}\left( U_{txx}^{n}-U_{tx}^{n}\right) \\&\qquad +\,\frac{\hbox {d}t}{2} U_{tx}^{n}+\left( 1+\frac{\hbox {d}t}{2}\right) U_{txx}^{n} +\dots =(1+\hbox {d}t)U_{txx}+\cdots . \end{aligned}$$

The lowest order partial derivative in RHS is \( \frac{\partial ^2 u}{\partial x^2} \). This term represents the dissipative aspect of the physical viscosity on the flow. Thus, the obtained solution by the difference scheme is dissipative in nature.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ebrahimijahan, A., Dehghan, M. The numerical solution of nonlinear generalized Benjamin–Bona–Mahony–Burgers and regularized long-wave equations via the meshless method of integrated radial basis functions. Engineering with Computers 37, 93–122 (2021). https://doi.org/10.1007/s00366-019-00811-3

Download citation

Keywords

  • Integrated radial basis functions
  • Nonlinear generalized Benjamin–Bona–Mahony–Burgers equation
  • Regularized long-wave equation
  • Finite difference scheme
  • Collocation approach

Mathematics Subject Classification

  • 34B15
  • 65L60
  • 65M70